Alert archive / Wyoming / Tornado Warnings in 2003

Tornado Warning 4, NWS Riverton, WY

June 28, 2003Fremont County, Wyoming

NWS Riverton, WY issued this tornado warning at Jun 28, 2003, 6:33 PM MDT for Fremont County, Wyoming. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2003, 6:33 PM MDT (00:33 UTC)
Expired
Jun 28, 2003, 7:30 PM MDT
In force
57 min
Issued by
NWS Riverton, WY
Area
Counties, with a storm outline in the text

County Fremont County, WY

The radar

The Riverton/Lander radar (KRIW), 22 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 0.6 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2003-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 627 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2003-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
627 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
2076 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
286 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

856 
WFUS55 KRIW 290033
TORRIW
WYC013-290130-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
629 PM MDT SAT JUN 28 2003

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL AND SOUTHERN FREMONT COUNTY IN CENTRAL WYOMING

* UNTIL 730 PM MDT

* AT 629 PM MDT...DOPPLER RADAR INDICATED A POSSIBLE TORNADO 20
  MILES SOUTH OF RIVERTON...OR ABOUT 18 MILES EAST OF LANDER.
  ANOTHER POSSIBLE TORNADO WAS NEAR ARAPAHOE.  DOPPLER RADAR
  INDICATED THE ASSOCIATED STORMS MOVING SOUTHEAST AT 35 MPH.

* THE TORNADO IS EXPECTED TO BE...
  NEAR ARAPAHOE IN FREMONT COUNTY IN CENTRAL WYOMING AROUND 640 PM
  MDT
  ABOUT 5 MILES SOUTH OF RIVERTON AT 650 PM MDT
  OVER RURAL SOUTHERN FREMONT COUNTY IN CENTRAL WYOMING AROUND 650 PM
  MDT
  OVER RURAL SOUTHEASTERN FREMONT COUNTY IN CENTRAL WYOMING AROUND
  700 PM MDT

THESE TORNADO PRODUCING STORMS ALSO HAVE A HISTORY OF PRODUCING 
LARGE DAMAGING HAIL UP TO GOLFBALL SIZED.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY STURDY BUILDING.
AS A LAST RESORT...SEEK REFUGE IN A CULVERT...DITCH OR LOW SPOT AND
COVER YOUR HEAD WITH YOUR HANDS. BEWARE OF THE THREAT OF RISING
WATER.

THIS IS A DANGEROUS STORM ACT QUICKLY. IF YOU ARE IN THE PATH OF
THIS TORNADO MOVE TO THE LOWEST FLOOR OF A STURDY BUILDING.

IN ADDITION TO THE THREAT OF A TORNADO...DAMAGING HAIL AND WIND CAN
BE EXPECTED. GO TO A SAFE PLACE NOW

DO NOT USE YOUR CAR TO ATTEMPT TO OUTRUN A TORNADO. MOTORISTS SHOULD
LOOK FOR SHELTER IN A SUBSTANTIAL BUILDING. AS A LAST RESORT...TAKE
COVER IN A DITCH OR LOW SPOT. OVERPASSES ARE NOT SAFE.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4329 10835 4271 10853 4244 10804 4327 10786

$$

SKRBAC

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this tornado warning went out at Jun 28, 2:03 PM MDT, 4 hours 30 minutes earlier.

Area forecast discussion, Jun 28, 2:03 PM MDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
203 PM MDT SAT JUN 28 2003

...TONIGHT THROUGH TUESDAY...
CONVECTION EXPECTED ALONG AND NORTHEAST OF COLD FRONT THAT HAS MOVED
ALONG CONTINENTAL DIVIDE THIS PM. DECENT SURFACE DEWPOINTS PLUS AN
UPPER AIR DISTURBANCE WILL AID IN LIFT FOR BETTER POTENTIAL FOR
STORMS. SHOULD SEE ACTIVITY DECREASE AFTER MIDNIGHT WITH THE PASSING
OF THE LIFT. ON SUNDAY THE UPPER RIDGE BUILDS INTO THE AREA. LOW
LEVEL SURFACE BOUNDARY WILL HANG AROUND THE CENTRAL AND EAST ZONES
KEEPING SOME DEWPOINT AROUND. WARM AIR ALOFT TO INCREASE WHICH WOULD
PUT A CAP ON THINGS...BUT MAY SEE ISOLATED LATE PM AND EVE CONVECTION
IN E ZONES NEAR HIGHER TERRAIN. ON MONDAY THE RIDGE AXIS MOVES BY AND
SW FLOW ALOFT TAKES OVER. VERY WARM 700MB TEMPS WITH SOME INCREASED
MIXING WILL VAULT HIGHS INTO THE 90S IN LOWER BASINS. UPPER SYSTEM
MOVES IN THE N OF THE AREA TUE WITH A COLD FRONT INTO MONTANA. WILL
KEEP THINGS HOT AND DRY FOR TUE ASIDE FROM ISOLATED TS EXTREME NW
CORNER.

...TUESDAY NIGHT THROUGH SATURDAY...
NO CHANGES TO TUESDAY NIGHT THROUGH SATURDAY IN GRIDS.

.RIW...NONE.
Hazardous weather outlook, Jun 28, 10:09 AM MDT, 8 hours 24 minutes before
WYZ001>020-022>030-291200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
1009 AM MDT SAT JUN 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE SLIDING SOUTH OUT OF MONTANA WILL
INTERACT WITH A MOIST EASTERLY FLOW BEHIND A COLD FRONT TO PRODUCE
SCATTERED LATE AFTERNOON AND EVENING THUNDERSTORMS ACROSS THE CENTRAL
PORTIONS OF THE AREA. THUNDERSTORMS SHOULD FIRST DEVELOP OVER THE
NORTHERN MOUNTAINS...ESPECIALLY THE SOUTHERN ABSAROKAS AND THEN
BEGIN TO MOVE SOUTHEAST INTO THE WIND RIVER BASIN. OTHER
THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE WIND RIVER BASIN AND
NATRONA COUNTY THROUGH THE EVENING. THE POTENTIAL EXISTS FOR A FEW
OF THESE STORMS TO BECOME QUITE STRONG WITH HEAVY RAIN AND HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON THROUGH TONIGHT.

In the hours before

Local storm report, Jun 28, 3:16 PM MDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
0316 PM MDT SAT JUN 28 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0305 PM    BUFFALO                   WY   0.75 IN HAIL
06/28/03   JOHNSON                        REPORTED BY JOHNSON COUNTY
                                          SHERIFF

HAHN
Local storm report, Jun 28, 4:39 PM MDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
0439 PM MDT SAT JUN 28 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    58 NW RIVERTON            WY   1.00 IN HAIL
06/28/03   FREMONT                        REPORTED BY PUBLIC

HAHN

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 6:02 PM MDTSevere Thunderstorm WarningRIWNatrona58 min
Jun 28, 6:58 PM MDTSevere Thunderstorm WarningRIWNatrona62 min
Jun 28, 7:13 PM MDTFlash Flood WarningRIWFremont, Natrona6 hr
Jun 28, 7:29 PM MDTSevere Thunderstorm WarningRIWFremont46 min

Nearby

Tornado Warnings in Wyoming, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.